Nebraska, 2023

Hail and Damaging Winds in Nebraska, July 4, 2023

July 4, 2023 · NWS GID · 19 events in 8 counties and zones

An upper level trough was over the northern Rocky Mountains and Northern Plains and was bringing a cold front south through Nebraska during the afternoon and evening hours of Independence Day. Temperatures heated up in advance of the front with dewpoints mostly in the 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$657,000
Crop damage
$6.0 million
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level trough was over the northern Rocky Mountains and Northern Plains and was bringing a cold front south through Nebraska during the afternoon and evening hours of Independence Day. Temperatures heated up in advance of the front with dewpoints mostly in the 60s. A very moist and unstable atmosphere was present. CAPE values were generally near 4,000 J/kg ahead of the front, and 0 to 6 km wind shear values were around 35 knots. Mid-level lapse rates were generally 7 to 8 degrees C/km.

Isolated showers and storms were moving across portions of south central Nebraska during the early to mid-afternoon hours. This activity did not produce any severe weather. The main storm activity developed late in the afternoon into the evening hours and was associated with the cold front moving through Nebraska. Storms began developing in central Nebraska in the late afternoon and early evening hours. Then storms developed in south central Nebraska and formed a line with the storms in the central part of the state. The storms in central Nebraska moved southeast during the evening hours while the storms in the south central part of the state remained fairly stationary. The storms produced large hail and wind gusts of 58 to 66 mph between 5:30 PM CDT and 9 PM CDT. The largest hail reported was up to 2.50 inches and was reported in Webster, Fillmore, and Thayer Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 4, 2:25 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 2:25 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
325 PM CDT Tue Jul 4 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 315 PM CDT Tue Jul 4 2023

Key Messages:

* Severe thunderstorms are expected from late this afternoon into
  tonight for most of the area.

* A cold front will push through the area today into tonight
  resulting in high temperatures in the 70s beginning on Wednesday.

* A chance of showers and thunderstorms is present nearly every
  day. Gradually warming temperatures are expected beginning
  Saturday.

An upper level trough is over the northern Rocky Mountains and
Northern Plains and is bringing a cold front south through Nebraska.
High temperatures in advance of this front are expected to range
from the upper 80s to near 100. Dewpoints are mostly in the 60s so
this will result in heat index values in the mid 90s to around 100
degrees this afternoon. Currently, isolated showers and storms are
moving across portions of south central Nebraska but the main storm
activity is expected to develop later this afternoon into this
evening when the cold front moves through the area. A very moist and
unstable atmosphere is present. CAPE values are generally near 4,000
J/kg ahead of the front and 0 to 6 km wind shear values are around
35 kts. Mid-level lapse rates are generally 7 to 8 degrees C/km. The
Storm Prediction Center has outlooked north central Kansas and
portions of south central Nebraska in an enhanced risk for severe
weather today. Large hail, wind gusts up to 80 mph, and brief heavy
rain will be the main threats with these storms. Storms are expected
to develop along the cold front late this afternoon and early this
evening and will likely begin to impact the tri-cities area around
this time. This line of storms will strengthen as it moves south and
will continue to produce showers and storms behind the initial line.
This line will move into north central Kansas this evening. The rain
and storms across the area are expected to continue into the
overnight hours. The highest threat of severe weather will be along
the initial line of storms that develops. Low temperatures tonight
will be in the mid 50s to mid 60s.

The upper trough will be over the Northern and Central Plains on
Wednesday. Showers and storms will be possible across north central
Kansas and south central and central Nebraska but the threat of
severe weather will not be nearly as high as today. The atmosphere
is expected to be more stable behind the cold front. Temperatures
will be much cooler on Wednesday with highs mostly in the 70s. Low
temperatures Wednesday night will mostly be in the 50s with some
upper 40s possible across portions of Valley, Greeley, and Nance
Counties. The upper trough will move a little east of the area on
Thursday with high temperatures warming up slightly from the
previous day but remaining mostly in the 70s. Some showers and
storms will be possible Thursday night. Rain and storm chances
continue into Friday as upper level disturbances move near and over
the area. High temperatures on Friday will be similar or slightly
cooler than those on Thursday. Rain and storm chances continue
through the weekend with temperatures warming up a little each day.
High temperatures will mostly be in the 80s on Sunday. Temperatures
will gradually warm for Monday into next Tuesday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1232 PM CDT Tue Jul 4 2023

South to southwest winds will be present this afternoon then will
become gusty out of the northwest to north this evening. TSRA will
also be likely this evening and may continue into the overnight
hours. Low ceilings are also expected beginning around 05z and are
expected to continue through much of the morning. Winds will
diminish later in the overnight period but will remain out of the
north.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Schuldt
AVIATION...Schuldt
Hazardous weather outlook, Jul 4, 2:38 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
338 PM CDT Tue Jul 4 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
052045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
338 PM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A cold front is expected to impact the local area today. Ahead of
this front, heat index values will climb to near 100 degrees in
spots this afternoon.

Of overall-greater concern will be the chance for thunderstorms
and severe weather, which could impact a large portion of the
local area from the mid afternoon through the overnight hours.
The main threats with these storms will be hail up to 2.5 inches,
wind gusts up to 80 mph, and brief heavy rain leading to possible
localized flash flooding. Those with outdoor plans for this
afternoon and evening need to be prepared for the possibility of
thunderstorm related disruptions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic chances for thunderstorms are expected to impact parts
of the local area from Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Please relay reports of damaging wind gusts as well as hail of
any size to the National Weather Service in Hastings.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 4, 2:50 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
350 PM CDT Tue Jul 4 2023

KSZ005-006-017-018-042115-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
350 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of Rooks, southwestern
Smith, northwestern Osborne and southeastern Phillips Counties
through 415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorms extending from near Kensington to near Zurich.
Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plainville, Smith Center, Stockton, Kensington, Natoma, Agra, Kirwin,
Woodston, Gaylord, Alton, Zurich, Glade, Athol, Cedar, Webster State
Park and Codell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Kirwin Reservoir or Webster State Park, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

&&

LAT...LON 3913 9960 3988 9923 3989 9875 3913 9905
TIME...MOT...LOC 2048Z 259DEG 12KT 3982 9906 3922 9938

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Thies
Special weather statement, Jul 4, 3:19 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
419 PM CDT Tue Jul 4 2023

KSZ017-042145-
Rooks KS-
419 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southeastern Rooks
County through 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plainville, or 24 miles north of Emmeram, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Codell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

&&

LAT...LON 3918 9937 3936 9938 3941 9905 3916 9905
TIME...MOT...LOC 2119Z 267DEG 14KT 3928 9928

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Thies
Local storm report, Jul 4, 4:03 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
503 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             Kensington              39.77N 99.03W
07/04/2023  M1.50 inch       Smith              KS   Emergency Mngr

            Ping Pong Ball sized hail falling in
            Kensington.

&&
Special weather statement, Jul 4, 4:04 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
504 PM CDT Tue Jul 4 2023

NEZ041-048-049-042230-
Merrick NE-Nance NE-Polk NE-
504 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of northeastern Nance,
northeastern Merrick and northeastern Polk Counties through 530 PM
CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm over
Genoa, or 17 miles west of Columbus, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Nance,
northeastern Merrick and northeastern Polk Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and east central Nebraska.

&&

LAT...LON 4136 9794 4153 9782 4153 9771 4140 9770
      4139 9760 4133 9760 4133 9758 4136 9752
      4137 9745 4139 9737 4128 9737
TIME...MOT...LOC 2204Z 259DEG 34KT 4147 9769

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Schuldt
Local storm report, Jul 4, 4:12 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
512 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             Kensington              39.77N 99.03W
07/04/2023  E1.75 inch       Smith              KS   Public

            Photo from Facebook of Golf Ball size hail
            in Kensington.

&&
Special weather statement, Jul 4, 4:28 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
528 PM CDT Tue Jul 4 2023

NEZ041-048-049-042315-
Merrick NE-Nance NE-Polk NE-
528 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southeastern Nance,
northeastern Merrick and central Polk Counties through 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Creek, or 22 miles southwest of Columbus, moving east at 40
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Nance,
northeastern Merrick and central Polk Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and east central Nebraska.

&&

LAT...LON 4120 9799 4137 9788 4141 9770 4140 9770
      4139 9760 4133 9760 4133 9758 4136 9752
      4137 9745 4139 9739 4139 9737 4116 9737
TIME...MOT...LOC 2228Z 259DEG 34KT 4130 9775

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Schuldt

The radar

The Omaha radar (KOAX), 109 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Merrick

When
July 4, 4:45 PM CST
Where
Merrick County, Silver Creek
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.320, -97.670

Hail, Fillmore

When
July 4, 5:10 PM CST
Where
Fillmore County, 0.59 mi W of Grafton
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
Public
Coordinates
40.630, -97.711

Hail, Polk

When
July 4, 5:15 PM CST
Where
Polk County, 2.5 mi ENE of Shelby
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.220, -97.390

Hail, Webster

When
July 4, 5:27 PM CST
Where
Webster County, 6.75 mi WSW of Bladen
Measured
2.5 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
Social Media
Coordinates
40.270, -98.690

Hail, York

When
July 4, 5:27 PM CST
Where
York County, Gresham
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Social Media
Coordinates
41.030, -97.400

Hail, Polk

When
July 4, 5:36 PM CST
Where
Polk County, 6.99 mi S of Shelby
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.100, -97.410

Hail, York

When
July 4, 5:45 PM CST to 5:55 PM CST
Where
York County, 4 mi NNE of Waco to 3.8 mi NE of Waco
Measured
1.75 in hail
Property damage
$150,000
Crop damage
$3.0 million
Reported by
Trained Spotter
Coordinates
40.953, -97.421

Thunderstorm Wind, Webster

When
July 4, 5:55 PM CST
Where
Webster County, 0.53 mi W of Bladen
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.320, -98.590

Wind gusts were estimated to be near 60 MPH.

Hail, Fillmore

When
July 4, 6:10 PM CST
Where
Fillmore County, 0.53 mi W of Shickley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.420, -97.730

Hail, Clay

When
July 4, 6:27 PM CST to 6:30 PM CST
Where
Clay County, 0.87 mi NW of Sutton
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
40.610, -97.860

Hail, Fillmore

When
July 4, 6:30 PM CST
Where
Fillmore County, 3.49 mi S of Shickley
Measured
2.5 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
COOP Observer
Coordinates
40.370, -97.730

Thunderstorm Wind, Clay

When
July 4, 6:41 PM CST to 6:55 PM CST
Where
Clay County, 0.53 mi W of Deweese to 1 mi N of Edgar
Measured
57 kt (66 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.350, -98.140

Peak wind gusts in the area included 66 MPH, measured by a mesonet station located three miles west of Edgar, and 59 MPH, measured by a mesonet station located two miles north of Edgar. Some minor tree damage was reported in Edgar. Emergency management estimated wind gusts near 60 mPH in Deweese.

Hail, Thayer

When
July 4, 6:44 PM CST
Where
Thayer County, 3.82 mi NW of Carleton
Measured
2.5 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
Social Media
Coordinates
40.340, -97.720

Thunderstorm Wind, Adams

When
July 4, 6:56 PM CST
Where
Adams County, 1.74 mi NW of Ayr
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.440, -98.440

Minor tree damage was caused by wind gusts estimated around 60 MPH.

Hail, Clay

When
July 4, 7:15 PM CST to 7:45 PM CST
Where
Clay County, 5.55 mi S of Saronville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.520, -97.940

Hail up to the size of nickels fell off-and-on for approximately 30 minutes.

Thunderstorm Wind, Thayer

When
July 4, 7:30 PM CST
Where
Thayer County, 3.82 mi NE of Belvidere
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.290, -97.500

A wind gust of 58 MPH was measured by a mesonet station located four miles northeast Belvidere.

Thunderstorm Wind, Thayer

When
July 4, 7:45 PM CST
Where
Thayer County, 6.24 mi N of Alexandria
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -97.370

A wind gust of 61 MPH was measured by a mesonet station located seven miles southeast of Ohiowa.

Hail, Clay

When
July 4, 7:50 PM CST
Where
Clay County, 2.76 mi N of Clay Center
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.570, -98.050

Thunderstorm Wind, Clay

When
July 4, 7:50 PM CST
Where
Clay County, 2.76 mi N of Clay Center
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.570, -98.050

Emergency management estimated wind gusts near 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111919, 1111922, 1111923, 1111925, 1111926, 1111927, 1111941, 1111944, 1111947, 1111950, 1111953, 1111955, 1111954, 1111960, 1111965, 1111963, 1111966, 1111967, 1111970.